Important Info on Skin Rashes With HIV

NRTIs
NRTIs may also cause skin rashes. Ziagen® (abacavir) may cause a rash that's a symptom of a severe drug hypersensitivity (allergic reaction). If you develop a rash while taking Ziagen, notify your doctor right away.
 
If you and your doctor decide that you need to stop taking the drug, you should never take Ziagen again. Any exposure to it in the future could cause an even more severe reaction.
 
PIs
Agenerase® (amprenavir) is the PI most likely to cause a skin rash. If you are allergic to sulfa drugs, your doctor should monitor you carefully if you start taking Agenerase as part of your HIV treatment.
 

Severe HIV Skin Rashes

Severe skin rashes cause significant damage to the skin and can result in serious complications, even death. The severe skin rashes that may occur with the use of anti-HIV medications are known as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These are two different forms of the same rash.
 
TEN differs from SJS in the extent of skin damage, with TEN involving at least 30 percent of the total body skin area. Both SJS and TEN are severe conditions that must be treated by a doctor.
 
The symptoms of SJS and TEN include:
 
  • Flat or raised red spots on the skin that develop blisters in the center
  • Blisters in the mouth, eyes, genitals, or other moist areas of the body
  • Peeling skin that results in painful sores
  • Fever
  • Headache
  • A general feeling of illness.
     

Life-Threatening HIV Skin Rash

Another rare but life-threatening rash occurs as part of the DRESS syndrome (drug rash with eosinophilia and systemic symptoms). DRESS is characterized by a drug-related rash with eosinophilia (an increase in the amount of certain white blood cells in the blood) and whole-body symptoms, such as fever, blood abnormalities, and organ inflammation.
 

HIV Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.